Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Atlanta, GA

March 15, 2001Harris County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 15, 2001, 3:10 AM EST for Harris County, Troup County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 15, 2001, 3:10 AM EST (08:10 UTC)
Expired
Mar 15, 2001, 3:45 AM EST
In force
35 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harris County, GA, Troup County, GA

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:30 AM ESTThunderstorm WindHamilton, GAThe Harris county 911 center reported several trees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2001-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2001-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS52 KFFC 150812
SVRATL
GAC145-285-150845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 AM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN WEST CENTRAL GEORGIA
  TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 345 AM EST

* AT 204 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS PRODUCING WINDS UP TO 50 MPH LOCATED 
FROM 26 MILES WEST OF WEST POINT TO 38 MILES SOUTHWEST OF WEST 
POINT...MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...WEST
POINT...WAVERLY HALL...SHILOH...PINE MOUNTAIN...LA GRANGE...
HOGANSVILLE AND HAMILTON.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK DOWN 
TREES AND POWER LINES AND DAMAGE BUILDINGS. TAKE COVER NOW.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3311 8523 3292 8520 3281 8515 3278 8511
          3274 8513 3266 8508 3259 8507 3259 8469
          3283 8469 3287 8485 3319 8486

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:15 AM EST, 55 minutes earlier.

Area forecast discussion, Mar 15, 2:15 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 AM EST THU MAR 15 2001

EXCELLENT RAIN MAKER IN PROGRESS WILL PASS BY QUICKLY THIS MORNING AS
LOW PRESSURE AND A SHORT WAVE PASS BY THE AREA. ANOTHER SHORT WAVE
SKIRTS N GA TONIGHT AS THE MAIN COLD FRONT MOVES THROUGH. SLIGHT
RISK OF SEVERE AS STRONG DYNAMICS COME TOGETHER OVER THE S HALF OF
THE STATE. TORNADO WATCH WILL BE ISSUED ABOUT 230 AM.

ATL   65  50  68  40 / 100  20  10  10
AHN   65  50  70  40 / 100  20  10  10
GVL   64  50  68  40 / 100  20  10  10
RMG   64  47  64  36 / 100  10  10  10
CSG   72  52  72  42 / 100  10  10  10
MCN   72  52  74  42 /  80  10  10  10

.ATL...
GA...TORNADO WATCH FOR PARTS OF CENTRAL GA UNTIL 800 AM.

BDL

In the hours before

Special weather statement, Mar 14, 9:51 PM EST, 5 hours 19 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150615-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
951 PM EST WED MAR 14 2001

...HEAVY RAIN MAY PRODUCE LOCALIZED FLOODING OVERNIGHT...
...ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND POSSIBLE
OVERNIGHT...

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP OVER THE LOUISIANA
COAST WITH A WARM FRONT EAST ACROSS FLORIDA. THE LOW WILL MOVE TO
NORTHEAST ALABAMA THURSDAY MORNING WHILE THE WARM FRONT MOVES NORTH
TO CENTRAL GEORGIA...EXPECT INCREASING INSTABILITY AND MOISTURE
AHEAD OF THE FRONT.

.PRIMARY HAZARDS...
THE MAIN HAZARDS WILL BE THE POSSIBILITY OF HEAVY RAIN AND ISOLATED
SEVERE THUNDERSTORMS. RAINFALL TOTALS WILL BE GENERALLY ONE TO TWO
INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD PRODUCE SOME
URBAN AND SMALL STREAM FLOODING. ALSO...THERE COULD BE A FEW
THUNDERSTORMS...SOME POSSIBLY SEVERE. THE BEST CHANCE OF SEVERE
THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE FROM LAGRANGE TO
PERRY TO MCRAE AFTER 4 AM.

.DISCUSSION...
MOISTURE WILL RETURN RAPIDLY TO GEORGIA OVERNIGHT. A LOW LEVEL JET
OF 60 TO 70 KNOTS COMING OFF THE GULF OF MEXICO WILL TRANSPORT THE
MOISTURE AND OVERRUN THE COOLER MORE STABLE AIR AT THE SURFACE
TONIGHT. THIS WILL BE SUFFICIENT TO PRODUCE A LARGE AREA OF MODERATE
TO HEAVY RAIN WHICH WILL SPREAD OVER NORTH AND CENTRAL GEORGIA
OVERNIGHT. THERE WILL ALSO BE SUFFICIENT LIFT AHEAD OF THE LOW AND
FRONT TO PRODUCE SCATTERED THUNDERSTORMS WHICH WILL BE EMBEDDED IN
THE AREA OF RAIN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
THE GREATEST THREAT OVER WEST CENTRAL GEORGIA AND SOUTH...CAPES WILL
REMAIN BELOW 400 AND LIFTED INDICES WILL REMAIN ABOVE ZERO TONIGHT
ACROSS NORTH GEORGIA.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:49 AM ESTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup26 min
Mar 15, 4:18 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike, Talbot, Upson27 min
Mar 15, 4:37 AM ESTTornado WarningFFCTalbot, Taylor, Upson23 min
Mar 15, 4:42 AM ESTSevere Thunderstorm WarningFFCCrawford, Monroe33 min
Mar 15, 4:42 AM ESTSevere Thunderstorm WarningFFCLamar33 min
Mar 15, 5:01 AM ESTTornado WarningFFCMonroe14 min
Mar 15, 5:16 AM ESTSevere Thunderstorm WarningFFCBibb, Jones29 min
Mar 15, 5:16 AM ESTSevere Thunderstorm WarningFFCJasper29 min
Mar 15, 6:45 AM ESTSevere Thunderstorm WarningFFCWashington30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.